Alabama, 2009

Hail in Alabama, June 11, 2009

June 11, 2009 · NWS HUN · 2 events in 1 county or zone

Isolated supercells developed during the late afternoon hours over northeastern Alabama. Two of the storms produced large hail in northern DeKalb County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Isolated supercells developed during the late afternoon hours over northeastern Alabama. Two of the storms produced large hail in northern DeKalb County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 11, 1:59 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 11, 1:59 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
259 PM CDT THU JUN 11 2009

.SYNOPSIS...ZONAL FLOW ALOFT PREVAILS OVER MUCH OF THE CONUS. A
LONGWAVE TROUGH OVER THE WEST COAST CONTINUES TO DEEPEN AS A JET
STREAK ROUNDS THE UPSTREAM RIDGE.

A VIGOROUS MCV...JUST SOUTH OF A STRONG SHORTWAVE TROUGH CENTERED
OVER S MI...IS CAUSING SEVERE WEATHER OVER THE CAROLINAS AND N GA.

THE ENVIRONMENT ACROSS THE TN VALLEY HAS STABILIZED SOMEWHAT AFTER
EARLIER CONVECTION. HOWEVER...DAYTIME HEATING ESPECIALLY OVER NE AL
HAS CONTRIBUTED TO SOME ISOLATED TO SCATTERED DEVELOPMENT.

&&

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...ANY LINGERING
THUNDERSTORMS SHOULD GRADUALLY DIMINISH IN COVERAGE. THERE MAY BE
SOME ISOLATED T-STORMS THAT CONTINUE THROUGHOUT THE EVENING HOURS
MAINLY DUE TO OUTFLOW BOUNDARIES FROM CONVECTION OVER N GA/W TN.
GIVEN THE GROUND MOISTURE...LIGHT WINDS...AND POSSIBLE CLEARING OF
CLOUDS...PATCHY FOG MAY BE POSSIBLE BETWEEN 06-12Z.

THE STATIONARY FRONTAL BOUNDARY THAT HAS REMAINED OVER KY/TN THE
PAST FEW DAYS IS NOW WOBBLING OVER TN WITH VARIOUS SHORTWAVES RIDING
OVER THE FRONT. THE MODELS ARE NOT MUCH HELP WITH THIS
FEATURE...WITH A VARIETY OF DIFFERING MOVEMENT PATTERNS. GIVEN THE
LACK OF MUCH IN THE WAY OF UPPER LEVEL SUPPORT TO PUSH THIS AIR MASS
ANY FURTHER SOUTH...EXPECT THIS FRONT TO STAY TO OUR NORTH FOR AT
LEAST THE SHORT TERM PERIOD.

NAM IS DEPICTING A WEAK WAVE...PROBABLY CONVECTIVELY
INDUCED...BETWEEN 09-12Z FRIDAY MORNING WHICH MAY CAUSE MORE SHOWERS
AND THUNDERSTORMS. THE GREATER THREAT IS ACTUALLY FOR FRIDAY
AFTERNOON WHEN HIGH SB INSTABILITY IS PRESENT. THE FOLLOWING
VALUES/INDICES COME MAINLY FROM GFS/NAM BUFR SOUNDINGS AND RAW NAM
OUTPUT.

BETWEEN 18-23Z...SBCAPES ARE EXPECTED IN THE 2500-4000 J/KG RANGE
DEPENDING ON MODEL. DCAPES ARE IN THE 1000-1500 J/KG RANGE DURING
THE SAME TIME PERIOD WITH WBZ HEIGHTS DROPPING BRIEFLY TO AROUND
10KFT. LAPSE RATES ARE RATHER STEEP ALONG WITH MODERATE EHI VALUES
IN THE 1-2 M2/S2 RANGE. FURTHERMORE...PWATS ARE NEARING 2 INCHES
WHICH WOULD BE INDICATIVE OF HEAVY RAINFALL/FREQUENT LIGHTNING OVER
THE REGION. WIND SHEAR IS RATHER MODERATE.

WHAT MAY HAPPEN IS THAT CONVECTION WILL LIKELY FIRE IN NE TX/AR
WHERE GREATER LLJ AND FORCING IS LOCATED. AS THE LLJ VEERS INTO THE
TN VALLEY...THE THREAT FOR SEVERE WEATHER WILL SHIFT EAST BY
AFTERNOON. EXPECT THE PRIMARY THREATS TO BE DAMAGING WINDS...LARGE
HAIL...AND HEAVY RAINFALL. SOME OF THESE STORMS WILL PROBABLY
DEVELOP NEAR OUTFLOW BOUNDARIES WHICH WILL CREATE DIFFICULTY IN
ESTABLISHING THE GREATEST THREAT AREA.

GIVEN THE UNCERTAIN MOVEMENT OF THE FRONT AND A SHORTWAVE TROUGH
PROGGED BY THE MODELS ON SATURDAY...HAVE KEPT CHC POPS FOR THE
PERIOD. THIS MAY BE INCREASED DEPENDING ON THE LOCATION/MOVEMENT OF
THE FRONT. AFTERNOON THUNDERSTORMS LOOK TO BE POSSIBLE AGAIN ON
SATURDAY AS SB INSTABILITY INCREASES DURING THE DAY.

.LONG TERM (SUNDAY THROUGH THURSDAY)...THE LINGERING FRONTAL
BOUNDARY OVER TN MAY PASS OVER THE REGION SOMETIME ON SUNDAY INTO
SUNDAY NIGHT WITH NOT MUCH IN THE WAY OF FANFARE. THERE MAY BE MORE
AFTERNOON BASED CONVECTION...BUT GIVEN THE SEMI-DIFFUSE NATURE OF
THIS FRONT...NOT SURE MUCH WILL OCCUR WITH IT DEPENDING ON ITS
TIMING. A SHORTWAVE TROUGH LOOKS TO CROSS THE REGION ON MONDAY WHICH
MAY CAUSE SOME AFTERNOON SHOWERS AND THUNDERSTORMS.

THE BIGGER NEWS IN THE LONG TERM APPEARS TO BE A BUILDING RIDGE OVER
SOUTHERN TX. TELECONNECTIONS WITH THE WEST COAST TROUGH
DIGGING...APPEAR TO INDICATE THE RIDGE GRADUALLY BUILDING OVER
MUCH OF THE S/SE FROM SOUTHERN TX...EXTENDING N/NE INTO THE CENTRAL
PLAINS AND SOUTHEAST US. AS THE RIDGE BUILDS AND GIVEN THAT THE TN
VALLEY WOULD BE ON THE EAST SIDE OF THE RIDGE...THERE APPEARS TO BE
SOME SHORTWAVES THAT PASS IN THE NW FLOW ALOFT THAT COULD CAUSE MORE
CONVECTION BY TUESDAY INTO WEDNESDAY. HAVE THUS INTRODUCED POPS FOR
TYPICAL SUMMERTIME AFTERNOON THUNDERSTORMS FOR THOSE DAYS. IN THE
LEAST IT LOOKS AS IF THIS RIDGE IS THE SIGN OF PURE SUMMER TIME
WEATHER WITH HOT AND HUMID DAYS IN STORE. HAVE KEPT DAYTIME HIGHS IN
THE LOWER 90S AT THIS POINT...BUT THE MODELS ARE INDICATING
THICKNESSES RISING ABOVE WHAT THEY HAVE BEEN LATELY. THUS...IN
AGREEMENT WITH THE MID SHIFT...THIS COULD BE A POSSIBLE HEAT INDEX
PROBLEM BY THE LATE PORTIONS OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    71  88  71  89  71 /  30  60  40  40  30
SHOALS        70  89  69  89  70 /  30  60  40  40  30
CULLMAN       70  88  69  88  70 /  30  60  40  40  30
FAYETTEVILLE  68  86  69  88  69 /  30  60  40  40  30
ALBERTVILLE   70  90  70  90  70 /  30  60  40  40  30
FORT PAYNE    67  89  66  88  68 /  30  60  40  40  30

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

SL.77
Hazardous weather outlook, Jun 11, 11:49 AM CST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1249 PM CDT THU JUN 11 2009

ALZ001>010-016-TNZ076-096-097-120300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1249 PM CDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON...AS A MOIST AIR MASS CONTINUES TO INTERACT WITH A
STALLED FRONTAL BOUNDARY JUST NORTH OF THE TENNESSEE VALLEY. SOME
OF THESE STORMS COULD BECOME STRONG...PRODUCING GUSTY WINDS...FREQUENT
LIGHTNING AND LOCALLY HEAVY RAINFALL. SHOWER AND THUNDERSTORM
ACTIVITY SHOULD DISSIPATE AROUND SUNSET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

AN UNSETTLED WEATHER PATTERN WILL PERSIST THROUGH AT LEAST
SATURDAY AS A SERIES OF UPPER LEVEL DISTURBANCES IMPACT THE AREA.
SOME STORMS ON FRIDAY COULD BE STRONG TO SEVERE...CAPABLE OF HAIL
AND GUSTY WINDS...IN ADDITION TO LOCALLY HEAVY RAINFALL. SHOWERS
AND THUNDERSTORMS WILL LINGER THROUGH EARLY NEXT WEEK UNTIL A COLD
FRONT MOVES THROUGH THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

20

In the hours before

Local storm report, Jun 11, 12:33 PM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
133 PM CDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 AM     TSTM WND DMG     5 W DECATUR             34.61N 87.07W
06/10/2009                   MORGAN             AL   BROADCAST MEDIA

            THUNDERSTORM WINDS KNOCKED A LARGE TREE ONTO THE ROOF OF
            A HOME IN TRINITY. TIME ESTIMATED.

1137 AM     LIGHTNING        FLORENCE                34.80N 87.68W
06/10/2009                   LAUDERDALE         AL   EMERGENCY MNGR

            A HOUSE WAS STRUCK BY LIGHTNING NORTH OF FLORENCE AND
            CAUGHT FIRE.

1145 AM     TSTM WND DMG     NEW MARKET              34.91N 86.43W
06/10/2009                   MADISON            AL   BROADCAST MEDIA

            THUNDERSTORM WINDS KNOCKED A TREE ONTO A ROAD IN NEW
            MARKET.

1148 AM     LIGHTNING        LEXINGTON               34.97N 87.37W
06/10/2009                   LAUDERDALE         AL   EMERGENCY MNGR

            A POWER POLE WAS REPORTED DOWN.

1150 AM     LIGHTNING        ROGERSVILLE             34.83N 87.29W
06/10/2009                   LAUDERDALE         AL   EMERGENCY MNGR

            TELEPHONE POLE WAS STRUCK BY LIGHTNING AND CAUGHT FIRE ON
            COUNTY ROAD 91 NEAR THE TENNESSEE RIVER. TRANSMITTER WAS
            BLOWN.

1228 PM     TSTM WND GST     4 NNE DECATUR           34.65N 86.94W
06/10/2009  M50.00 MPH       LIMESTONE          AL   ASOS

            A 50 MPH THUNDERSTORM WIND GUST WAS MEASURED AT THE
            DECATUR AIRPORT.

1230 PM     TSTM WND DMG     1 S TAFT                35.01N 86.72W
06/10/2009                   LINCOLN            TN   LAW ENFORCEMENT

            THUNDERSTORM WINDS KNOCKED A TREE DOWN ONTO OLD RAILROAD
            BED ROAD.

1230 PM     TSTM WND DMG     3 ENE ELKWOOD           34.99N 86.67W
06/10/2009                   MADISON            AL   LAW ENFORCEMENT

            THUNDERSTORM WINDS KNOCKED A TREE DOWN ONTO STATE LINE
            ROAD.

1230 PM     TSTM WND DMG     1 WSW BELLEVIEW         35.04N 86.61W
06/10/2009                   LINCOLN            TN   LAW ENFORCEMENT

            THUNDERSTORM WINDS KNOCKED A TREE DOWN ONTO BELLVIEW
            ROAD.

1236 PM     TSTM WND DMG     4 SE FAYETTEVILLE       35.11N 86.51W
06/10/2009                   LINCOLN            TN   LAW ENFORCEMENT

            THUNDERSTORM WINDS KNOCKED A TREE DOWN ONTO COWLEY HOLLOW
            ROAD.

1236 PM     TSTM WND DMG     S LINCOLN               35.01N 86.51W
06/10/2009                   LINCOLN            TN   LAW ENFORCEMENT

            THUNDERSTORM WINDS KNOCKED A LARGE TREE WITH AN 8 FOOT
            DIAMETER ROOT BULB ONTO HIGHWAY 275.

1237 PM     TSTM WND DMG     1 ENE FAYETTEVILLE      35.15N 86.55W
06/10/2009                   LINCOLN            TN   LAW ENFORCEMENT

            THUNDERSTORM WINDS KNOCKED A TREE DOWN ONTO CHENAULT
            ROAD.

1238 PM     TSTM WND DMG     6 SE FAYETTEVILLE       35.08N 86.51W
06/10/2009                   LINCOLN            TN   LAW ENFORCEMENT

            THUNDERSTORM WINDS KNOCKED A TREE DOWN ON BUGGER HOLLOW
            ROAD.

1239 PM     TSTM WND DMG     3 NW HUNTSVILLE         34.77N 86.62W
06/10/2009                   MADISON            AL   NEWSPAPER

            THUNDERSTORM WINDS KNOCKED DOWN TREES AND POWER LINES IN
            NORTH HUNTSVILLE ON CEDAR HILL ROAD AND AT THE
            INTERSECTION OF HARRIS ROAD AND FORCE DRIVE.

1239 PM     TSTM WND DMG     4 WNW HAZEL GREEN       34.95N 86.64W
06/10/2009                   MADISON            AL   NEWSPAPER

            TREES AND LARGE BRANCES WERE BLOWN DOWN AND TRAMPOLINES
            WERE BLOWN ACROSS LAWNS ALONG BUTTER AND EGG ROAD,
            CHARITY LANE, SCOTT ROAD AND ELKWOOD SECTION ROAD.

1240 PM     LIGHTNING        3 NNE ARDMORE           35.02N 86.82W
06/10/2009                   LINCOLN            TN   LAW ENFORCEMENT

            LIGHTNING SPARKED A FIRE WHICH DESTROYED A CABINET SHOP.
            THE OCCUPANTS INSIDE ESCAPED HARM.

1240 PM     TSTM WND GST     HUNTSVILLE              34.73N 86.59W
06/10/2009  M50.00 MPH       MADISON            AL   PUBLIC

            A GUST TO 50 MPH WAS REPORTED AT THE TOWER AT THE
            HUNTSVILLE INTERNATIONAL AIRPORT.

1240 PM     TSTM WND DMG     2 WNW CRYSTAL SPRINGS   35.09N 86.49W
06/10/2009                   LINCOLN            TN   LAW ENFORCEMENT

            THUNDERSTORM WINDS KNOCKED A TREE DOWN ONTO NORTH HOWARD
            FITCH ROAD.

1244 PM     TSTM WND DMG     4 NNE MADISON           34.75N 86.71W
06/10/2009                   MADISON            AL   AMATEUR RADIO

            A TREE WAS BLOWN DOWN AND COVERED ALL LANES OF TRAFFIC AT
            SLAUGHTER ROAD JUST SOUTH OF HIGHWAY 72.

&&

KWEBER
Special weather statement, Jun 11, 2:14 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
314 PM CDT THU JUN 11 2009

ALZ006-009-112100-
JACKSON-MADISON-
314 PM CDT THU JUN 11 2009

...SIGNIFICANT WEATHER ALERT FOR JACKSON AND MADISON COUNTIES UNTIL
400 PM CDT...

AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM JUST EAST OF HUNTSVILLE...MOVING EAST AT 15 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BROWNSBORO.
  MAYSVILLE.
  GURLEY.
  PAINT ROCK.
  GARTH.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW
Special weather statement, Jun 11, 3:46 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
446 PM CDT THU JUN 11 2009

ALZ016-112230-
CULLMAN-
446 PM CDT THU JUN 11 2009

...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 530 PM CDT...

AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BREMEN...OR 15 MILES NORTHWEST OF WARRIOR...
MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  COLONY.
  BLACK BOTTOM.
  GOOD HOPE.
  GARDEN CITY...HANCEVILLE.
  WALTER.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW

The radar

The Northeast Alabama radar (KHTX), 58 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dekalb

When
June 11, 3:51 PM CST to 3:53 PM CST
Where
Dekalb County, Henagar
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.470, -85.780

Quarter sized hail was reported in Henagar.

Hail, Dekalb

When
June 11, 4:45 PM CST to 4:47 PM CST
Where
Dekalb County, 2.8 mi NNW of Rainsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.539, -85.883

Quarter sized hail and strong winds were reported along County Road 47, about one mile north of Alabama Highway 35.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164539, 164541.